THYROID MEDICATION AND HEAT
Question: I have been taking Synthroid for thyroid disease for nearly ten years. About five years ago, I started getting very intolerant of heat. ‘When the temperature rises over about 74° F, I become uncomfortably warm and begin to perspire. Recent tests show that my thyroid function is normal and that I’m not entering menopause. Could the medication be to blame?
Answer: Heat intolerance from therapy with levothyroxine (Levothroid, Synthroid) usually results from overdosage. But since the dosage you’re on apparently keeps your thyroid-hormone blood level in the normal range, that’s unlikely to be the case. Nevertheless, you may be able to taper your dosage slightly (under your doctor’s supervision, of course), relieve the heat intolerance, and still keep your test results in the normal range.
HYPOTHYROIDISM OR LAZINESS?
Question: I used to be tired all the time, until doctors diagnosed a thyroid tumor: Before removing it, they started me on thyroid-hormone pills, which I continue to take every day. Almost immediately, my fatigue disappeared and hasn’t returned. Is it possible that many people who are considered lazy actually have hypothyroidism?
Answer: Not likely. Thirty or so years ago, thyroid hormone was the fashionable treatment for unexplained lethargy. Many people were unnecessarily “pepped up” with thyroid-hormone pills for years, often without a proper diagnosis of hypothyroidism (underactive thyroid gland). Today we know that hypothyroidism is not a common cause of chronic fatigue alone. There are usually other symptoms of hypothyroidism, including coarse scalp hair, intolerance to cold temperatures, constipation, dry skin, hoarseness, muscle cramps, and weight gain.
LONG-TERM THYROID THERAPY
Question: In 195O I was placed on thyroid-hormone therapy and I’ve been taking 2 grains a day ever since. What are the likely consequences of such long-term medication?
Answer: The medication is replacing what your own thyroid can’t make. The adequacy of that dose can be verified by having your physician order a serum TSH (thyroid-stimulating hormone) level. Suppression of serum TSH below the normal range for many years can cause bone loss (osteoporosis), which could make you more vulnerable to fracture.
Question: I’ve taken a small dose of thyroid hormone every day for 40 years. My doctor hadn’t diagnosed hypothyroidism; he just recommended the medication for chronic fatigue. Should I stop taking it?
Answer: Probably. However, even though you may not have really needed the drug initially, your thyroid gland has adjusted to the supplement by decreasing its normal production of thyroid hormone. So if you go off the drug now, your thyroid gland could take up to six weeks to recover and you might suffer temporary symptoms of hypothyroidism, such as weight gain and sluggishness.
Still, it’s better to avoid medication when your body can do the job itself. If you’re willing to put up with those symptoms for a few weeks, talk to your physician about discontinuing the pills.
Question: According to information in a popular medical book, I may have an underactive thyroid gland. My hair, skin, eyes, and mouth are very dry; I have puffiness under my eyes, and I’m very sensitive to cold on my back. But a blood test indicates my thyroid is normal. Are there other ways I should be tested for an underactive thyroid?
Answer: Not if you’ve had the two appropriate blood tests. One measures thyroid hormone itself, and one measures thyroid-stimulating hormone, or TSH. Your symptoms could be caused by many other problems, including dry environment, medical conditions that dry out the eyes, and certain skin diseases.
Health handbook introducing you to read the article: FINGERNAIL PROBLEMS: SERIOUS OR JUST ANNOYING?
Copyright ownership rights: The Best of Health – Consumer Reports